Hail, McCurtain
- When
- May 16, 1:04 PM CST
- Where
- McCurtain County, 1.8 mi NE of Pollard
- Measured
- 1.15 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -94.700
Hail was measured at 1.15 inches.
Scattered strong to severe thunderstorms began developing across the region during the afternoon of May 16th. A weak shortwave moved eastward across the middle Red River Valley of southeast Oklahoma, southwest Arkansas and northeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered strong to severe thunderstorms began developing across the region during the afternoon of May 16th. A weak shortwave moved eastward across the middle Red River Valley of southeast Oklahoma, southwest Arkansas and northeast Texas. The atmosphere was moderately unstable across the region when the storms developed with plenty of low level moisture in place. The storms produced large hail and damaging wind gusts in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 10:41 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1141 AM CDT SUN MAY 16 2010 .DISCUSSION... CU FIELD GOING PRETTY GOOD NOW AREA WIDE WITH MODERATE VERTICAL EXTENT A BIT FARTHER NORTH OF I-30. WE ARE ALREADY PASS THE TRIGGER AND FCST HIGH TEMP FROM OUR 12Z SOUNDING...BUT OBVIOUSLY TEMPS WILL CONTINUE TO WARM TO MID OR EVEN SOME UPPER 80S OVER THE NEXT SEVERAL HOURS. A FEW CHANGES TO THE HIGH TEMP GRID FOR 21Z. RADAR IS STARTING TO CRANK UP OVER MC CURTAIN COUNTY AND NORTH AND ESPECIALLY NORTHEAST...AHEAD OF A SHORT WAVE PUSHING INTO WESTERN SECTIONS OF THE CWA AT THIS TIME. HIGHEST POPS OVER THE NORTH AND EAST AS THIS CURRENT ACTIVITY ON RADAR WILL LIKELY TAIL DOWN AS THE SHORT WAVE SWINGS OVERHEAD. NEW NAM KEEPS A LID ON CONVECTION OVER EAST TEXAS POSSIBLY FROM CIRRUS ENCROACHING FROM THE SW...AT ANY RATE...OUR RAIN CHANCES WILL BE FALLING OFF FROM WEST TO EAST DURING THE MID TO LATE AFTERNOON AS W AND NW WINDS MIX DOWN OVER THE CWA AS THE SHORT WAVE TRANSLATES EASTWARD. THERE ARE REAL SUBTLE SURFACE DIFFERENCES ACROSS THE CWA RIGHT NOW...BUT THESE SHOULD BECOME MORE PRONOUCED AS SFC DRYING WILL BECOME EVEDENT AS THE DAY WEARS ON INTO THE EVENING. /24/ && .AVIATION... SCT TO BKN CLOUDS AROUND 4 KFT EXPECTED THIS AFTERNOON WITH CIRRUS ABOVE. MAIN FLIGHT HAZARDS OF CONCERN WILL BE ASSOCIATED WITH SCATTERED TSTMS...MOST NUMEROUS BETWEEN 19Z AND 02Z. SURFACE WINDS WILL BE LIGHT AND VARIABLE FOR THE MOST PART...BUT FAVOR A SOUTH TO SOUTHEAST DIRECTION AS WINDS ALOFT MIX DOWNWARD. FOR TONIGHT... EXPECT AREAS OF MVFR CIGS...WITH SOME LOCATIONS BECOMING IFR FROM FOG AND CIGS. THE LOWER CIGS WILL IMPROVE TO VFR BY 17/16Z. /14/ && .PRELIMINARY POINT TEMPS/POPS... SHV 87 65 87 62 87 / 50 20 10 10 10 MLU 86 65 87 61 85 / 60 20 20 10 10 DEQ 83 60 83 59 83 / 60 20 10 10 10 TXK 85 63 85 60 84 / 60 20 10 10 10 ELD 85 63 84 59 84 / 60 20 10 10 10 TYR 86 64 87 64 87 / 30 20 10 10 10 GGG 88 64 87 62 87 / 30 20 10 10 10 LFK 88 67 91 64 90 / 30 20 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1215 PM CDT SUN MAY 16 2010 ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-137-138-171715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-GREGG-HARRISON- 1215 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE OVER OKLAHOMA WILL MOVE ACROSS ARKANSAS BY TONIGHT. IN ADDITION...A WEAK COOL FRONT MOVING IN FROM THE WEST...PEAK DAYTIME HEATING THIS AFTERNOON...AND THE UPPER DISTURBANCE WILL ALL TEAM UP TO HELP SHOWER AND THUNDERSTORM DEVELOPMENT. STRONG...TO POSSIBLY SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED. LAZ010-011-017>022-TXZ136-149>153-165>167-171715- DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-SMITH-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1215 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND FOR DEEP EAST TEXAS AND PORTIONS OF NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... FOR AREAS GENERALLY SOUTH OF I-20...SHOWER AND THUNDERSTORM DEVELOPMENT TODAY WILL BE PRIMARILY FROM DAYTIME HEATING AHEAD OF A WEAK COOL FRONT. HOWEVER...AS AN UPPER DISTURBANCE MOVES BY JUST TO THE NORTH. STRONGER THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE...ESPECIALLY DURING THE MID TO LATE AFTERNOON AND ON INTO THIS EVENING AS THE WEAK COOL FRONT DRIFTS DOWN INTO THE AREA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND ISOLATED THUNDERSTORMS MAY LINGER INTO MONDAY MORNING SOUTH OF THE I-20...AS THE WEAK FRONTAL BOUNDARY CONTINUES TO SLOWLY DRIFT SOUTH. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED. THIS ACTIVITY SHOULD DIE DOWN BY MONDAY AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
143 PM CDT SUN MAY 16 2010
OKZ077-161945-
MCCURTAIN-
143 PM CDT SUN MAY 16 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
IDABEL...
AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR IDABEL...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
14The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
1 hail. Local standard time, as filed.
Hail was measured at 1.15 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220223.